CME

Delirium in hospitalized patients: Risks and benefits of antipsychotics

Author and Disclosure Information

Release date: August 1, 2017
Expiration date: July 31, 2018
Estimated time of completion: 1 hour

Click here to start this CME activity.

Click here to complete post-test and CME certificate.

ABSTRACT

Consensus panel guidelines advocate for the judicious use of antipsychotic drugs to manage delirium in hospitalized patients when nonpharmacologic measures fail and the patient is in significant distress from symptoms, poses a safety risk to self or others, or is impeding essential aspects of his or her medical care. Here, we review the use of haloperidol, olanzapine, quetiapine, risperidone, and aripiprazole for this purpose.

KEY POINTS

  • Delirium is common in hospitalized patients and often leads to loss of independence and nursing-home placement.
  • The first-line treatment is to identify and address predisposing factors, provide supportive care, and manage symptoms through behavioral strategies.
  • Most antipsychotic medications can prolong the QT interval and thus pose a risk for torsades de pointes. The effect is greatest with intravenous haloperidol and least with aripiprazole.
  • Lacking head-to-head trials of antipsychotics, we suggest selecting the drug based on its pharmacologic properties and the patient’s clinical context.

 

References

Delirium is common in hospitalized patients and contributes to healthcare costs and poor patient outcomes, including death. Its diagnosis and management remain clinically challenging. Although consensus panel guidelines recommend antipsychotic medications to treat delirium when conservative measures fail, few head-to-head trials have been done to tell us which antipsychotic drug to select, and antipsychotic use poses risks in the elderly.

Here, we review the risks and benefits of using antipsychotic drugs to manage delirium and describe an approach to selecting and using 5 commonly used antipsychotics.

SCOPE OF THE PROBLEM

Delirium is common and serious, affecting 11% to 42% of patients hospitalized on general medical wards.1 The burden to the public and individual patient is extremely high. Delirium has been found to result in an additional $16,303 to $64,421 per delirious patient per year, with a subsequent total 1-year health-attributable cost between $38 billion and $152 billion in the United States.2 Furthermore, many patients who become delirious in the hospital lose their independence and are placed in long-term care facilities.3

Although delirium was originally thought to be a time-limited neurocognitive disorder, recent evidence shows that it persists much longer4 and that some patients never return to their previous level of function, suggesting that a single episode of delirium can significantly alter the course of an underlying dementia with the dramatic initiation of cognitive decline.3 Most alarmingly, delirium is associated with an increased rate of death.1  

DSM-5 DEFINITION

According to the Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5),5 delirium is a neurocognitive disorder characterized by the acute onset of disturbance in attention, awareness, and cognition that fluctuates in severity throughout the day and is the direct physiologic consequence of another medical condition. The cognitive impairment seen in delirium is typically global and can affect memory, orientation, language, visuospatial ability, and perception. Other prominent features include psychomotor disturbance, sleep-cycle derangement, and emotional lability.

The pathogenesis of delirium is not clearly delineated but may relate to cholinergic deficiency and dopaminergic excess.

THE FIRST STEPS: NONPHARMACOLOGIC MANAGEMENT

Inouye3 outlined a general 3-part approach to managing delirium:

Identify and address predisposing factors. All patients found to have an acute change in mental status should be evaluated for the underlying cause, with special attention to the most common causes, ie, infection, metabolic derangement, and substance intoxication and withdrawal. A thorough medication reconciliation should also be done to identify medications with psychoactive or anticholinergic effects.

Provide supportive care, eg, addressing volume and nutritional status, mobilizing the patient early, and giving prophylaxis against deep venous thrombosis.

Manage symptoms. Behavioral strategies should be instituted in every delirious patient and should include frequent reorientation, use of observers, encouragement of family involvement, avoidance of physical restraints and Foley catheters, use of vision and hearing aids, and normalizing the sleep-wake cycle.

ANTIPSYCHOTICS: ARE THEY SAFE AND EFFECTIVE?

The US Food and Drug Administration (FDA) has not approved any medications for delirium. However, multiple consensus statements, including those by the American Psychiatric Association,6 the Canadian Coalition for Seniors’ Mental Health,7 and the UK National Institute for Health and Care Excellence,8 advocate for psychopharmacologic management of delirium symptoms in the following situations:

  • The patient is in significant distress from his or her symptoms
  • The patient poses a safety risk to self or others
  • The patient is impeding essential aspects of his or her medical care.

Guidelines from these organizations recommend antipsychotic medications as the first-line drugs for managing delirium symptoms not caused by substance withdrawal. Nevertheless, the use of antipsychotics in the management of delirium remains controversial. While a number of studies suggest these drugs are beneficial,9–11 others do not.12 These consensus panels advocate for the judicious use of antipsychotics, limited to the specific situations outlined above.

The use of antipsychotics in elderly and medically complex patients poses risks. One of the most significant safety concerns is increased risk of death due to adverse cardiac events caused by prolongation of the QT interval.

Antipsychotics, QT prolongation, and torsades de pointes

Most antipsychotics have the potential to prolong the time of ventricular depolarization and repolarization and the QT interval to some extent, which can lead to torsades de pointes.13 Other risk factors for prolonged QT interval and torsades de pointes include:

  • Long QT syndrome (a genetic arrhythmia)
  • Female sex
  • Old age
  • Electrolyte abnormalities (hypokalemia, hypocalcemia, hypomagnesemia)
  • Preexisting heart conditions such as bradycardia, left ventricular dysfunction, heart failure, mitral valve prolapse, and previous myocardial infarction
  • Medical conditions that cause electrolyte derangements
  • Medications, including antiarrhythmics, antibiotics (macrolides, quinolones), antifungals, antimalarials, antiemetics, some opioids (methadone), and most antipsychotics.

Haloperidol. Postmarketing analysis in 2007 found 73 cases of haloperidol-related torsades de pointes. However, many of these were confounded by other QT-prolonging medications and medical conditions.14

The QT-prolonging effect of haloperidol administered orally or intramuscularly is actually quite small. The equivalent oral dose of 15 mg of haloperidol (assuming 50% bioavailability) given orally or intramuscularly increases the corrected QT interval (QTc) by only 7 to 8 milliseconds. But intravenous haloperidol can cause much more significant QT prolongation: 8 of the 11 reported cases of fatal torsades de pointes occurred when haloperidol was given intravenously.14 Therefore, the FDA recommends cardiac monitoring for all patients receiving intravenous haloperidol.

Oral olanzapine, risperidone, and quetiapine prolong the QT interval approximately as much as oral haloperidol.

Aripiprazole has not been associated with significant QT prolongation.13

Related Articles

Next Article:

A large mass in the right ventricle: Tumor or thrombus?